DEAR DR. DONOHUE: Will you please discuss heart fibrillation? I take a medicine for high blood pressure. Medicines for atrial fibrillation made me wild. I also take warfarin for the fibrillation. I’d appreciate any information you have. — M.L.
ANSWER: Atrial fibrillation is one of the most common heartbeat irregularities. The atria are the two upper heart chambers, the site of origin for the electric signal coming from the heart’s inborn pacemaker and producing each heartbeat. Fibrillation is a rapid twitching of the heart muscle. The atria are not contracting; they’re squirming. This decreases the heart’s pumping power.
More dangerously, it also leads to clot formation. Blood stagnates in the squirming atria. Stagnated blood clots. Those clots can be carried in the circulation to a brain artery, which they block. That’s a stroke. That’s why you take warfarin (Coumadin) — to prevent clotting (anticoagulation).
Aging, high blood pressure, heart artery disease, heart valve disorders and an overactive thyroid gland are some of the things that lead to fibrillation.
The goals of therapy are to slow the heart, establish a normal heartbeat and prevent a stroke. Sometimes, simply slowing the heart will restore normal heart pumping without ending the irregular beat. Anticoagulation (blood thinning) is still needed.
I can’t mention all the medicines used to control fib; there are too many. In place of medicines, a shock to the heart sometimes can restore a normal beat. Heart specialists also use a technique called ablation. They thread into the heart a special catheter that has the capability of creating tiny scars with radio waves or ultrasound waves or by freezing tissue. The scars form an impenetrable barrier to the renegade electric signals causing fibrillation.
The booklet on heartbeat irregularities discusses atrial fib and the more common abnormal heartbeats. Readers can obtain a copy by writing: Dr. Donohue — No. 107W, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order for $4.75 with the recipient’s printed name and address.
DEAR DR. DONOHUE: Many months ago, my feet turned numb. The numbness has spread up to my knees. It has made me quite unsteady when I walk. My doctor can’t find a cause or treatment for this. Can you suggest anything? — L.O.
ANSWER: Your description fits peripheral neuropathy, a deterioration of nerve function, often of the leg nerves. The causes for it are many. Frequently, however, a precise cause can’t be determined.
You need to make an appointment to see a neurologist as soon as you can.
DEAR DR. DONOHUE: What does it mean when there are bubbles in the toilet after urinating? Every time I urinate, foaming bubbles appear on the surface of the water. Is this an indication of a medical problem? If so, what should I do? — W.G.
ANSWER: When you pour one liquid from a height onto another, bubbles form. That’s normal.
If the bubbles are dense and as extensive as a head of beer, that can be an indication of protein in the urine. For those kinds of bubbles, a urinalysis, one of the cheapest lab tests, will confirm or refute the presence of urinary protein. ©2011 North America Synd.